A unique case of a patient with rectal cancer who developed benign esophageal stenosis after localized rectal radiation and systemic chemotherapy

Elie Chahla, Antonio Cheesman, Muhammad Hammami, Jason R. Taylor, Nishant Poddar, Robert W. Garrett, Samer Alkaade

Research output: Contribution to journalArticlepeer-review

Abstract

Acute esophagitis and esophageal strictures typically occur after local radiation therapy to the thoracic field. Toxicity is usually limited to the field of radiation and potentially augmented by concomitant use of chemotherapy, however esophageal stricturing due to chemotherapy alone is exceedingly rare. Gastrointestinal toxicity has been previously reported in the setting of 5-fluorouracil (5-FU)-based chemotherapy with abnormal thymidylate synthase or dihydropyrimidine dehydrogenase activities. We present a unique case of isolated chemotherapy-induced esophageal stricture in the setting of stage IIIa rectal adenocarcinoma which presented shortly after initiation of treatment with 5-FU-based chemotherapy in a patient with normal thymidylate synthase and dihydropyrimidine dehydrogenase assays. These findings prompt further investigation of pathways and potential risk factors leading to esophageal toxicity in patients treated with 5-FU-based chemotherapy.

Original languageEnglish
Pages (from-to)44-48
Number of pages5
JournalCase Reports in Gastroenterology
Volume9
Issue number1
DOIs
StatePublished - May 22 2015

Keywords

  • Benign esophageal stenosis
  • Localized rectal radiation
  • Rectal cancer
  • Systemic chemotherapy

Fingerprint

Dive into the research topics of 'A unique case of a patient with rectal cancer who developed benign esophageal stenosis after localized rectal radiation and systemic chemotherapy'. Together they form a unique fingerprint.

Cite this